Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Have asthma. Developed allergy, tickles in the throat, very hard to cough. Can lisenopril cause this?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I have asthma and also take Blood Press problems. Have developed what I believe is a alergic reaction of a tickel in my throat especially in the evening and night times which then causes a very XXXXXXX hard cough, that just comes up all of a sudden. After talking to other friends with BP have been told my BP medication Lisenopril could be causing this to happen. I also take Diltiazem as well. Stopped taking the Lisenopril a few days ago to see if stopped the tickling of the throat, but still seems to be no different. What do you think?
Posted Tue, 8 May 2012 in Medicines and Side Effects
Answered by Dr. Hema Yadav 2 hours later
Thanks for posting your query.
Lisinopril is an Angiotensin converting enzyme inhibitor which is used in the treatment of high blood pressure. It typically causes a dry cough and is associated with a tickling or scratching sensation in the throat.
This cough usually resolves within 1-4 weeks of stopping the drug but may take almost 3 months to resolve in certain patients.
This stopping of lisinopril is the most effective treatment of ace inhibitor induced cough, though some other medicines like inhaled sodium cromoglycate and oral theophylline, indomethacin, ferrous sulphate are shown to provide some benefit and are under trials.
However, it is important to consult your physician before you stop the drug so that you can be switched to an alternate blood pressure lowering medication and optimum control of the blood pressure can be maintained.
A less likely possibility can be throat irritation due to certain medications that you might be taking in the regular inhaled medications. So do maintain good oral hygiene by gargling your throat with normal or warm water after you have taken your inhaler dose.
Hope I have answered your query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor